Heavy Rain, Wayne
- When
- May 4, 1:00 AM EST to 11:00 AM EST
- Where
- Wayne County, Dunlow to Crum
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 38.020, -82.430
A front was stretched out east to west near the southern border of West Virginia. A strong mid level disturbance lifted northeast and enhanced the rain after 0100E on Monday the 4th before lifting out around noon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A front was stretched out east to west near the southern border of West Virginia. A strong mid level disturbance lifted northeast and enhanced the rain after 0100E on Monday the 4th before lifting out around noon. The axis of the heaviest rain fell from southern Wayne County on northeast, through western Kanawaha County, southern Roane County, southern Calhoun County, then through Gilmer, Lewis, and Harrison Counties. The rain totals in this maximum were mostly 2 to 2.9 inches in a 6 to 12 hour period.
Leading up to this episode, the ground was saturated from light but frequent rain. The spring foliage was just in its beginning stages, and not consuming a lot of soil moisture. As a result, the rain quickly became runoff.
Nuiisance flooding was common, with water ponding on roads in poor drainage areas. More serious stream flooding occurred along the West Fork of the Little Kanawha River in Calhoun County. Schools were canceled in a few counties.
River flooding resulted along the Little Kanawha River downstream of Burnsville through Glenville to Grantsville. The West Fork River also flooded as it flowed north through Harrison County.
In June, some of these counties were added to FEMA disaster 1838. Around 3 dozen home owners applied for assistance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 4, 12:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
145 AM EDT MON MAY 4 2009
.SYNOPSIS...
FRONT NEARLY STALLED ACROSS SOUTHERN VIRGINIA AND TENNESSEE TONIGHT.
LOW PRESSURE WAVE ENHANCES RAIN LATE TONIGHT INTO MONDAY. LINGERING
MOISTURE INTO TUESDAY. NEW FRONT ARRIVING WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
SHOWERY WEATHER CONTINUES ACROSS MUCH OF THE REGION TONIGHT AHEAD OF
THE MAIN BAND OF HEAVIER PRECIPITATION...PROGGED TO MOVE INTO THE
CWA AROUND 06Z. ONLY MINOR ADJUSTMENTS MADE TO THE FORECAST THIS
EVENING TO TWEAK POPS AND QPF BASED ON NEW MODEL RUNS AND LATEST HPC
GUIDANCE. HPC HAS MUCH OF THE REGION IN A SLIGHT RISK FOR DAY 1
EXCESSIVE RAINFALL...AND HAS UPGRADED AREAS JUST SOUTHWEST OF THE
CWA TO A MODERATE RISK. HEAVIEST PRECIPITATION STILL LOOKS TO FALL
GENERALLY SOUTH OF A LINE FROM MINGO TO HARRISON COUNTIES. A FLOOD
WATCH HAS BEEN ISSUED FOR THESE AREAS...ALTHOUGH MOST PRONE WILL BE
OVER THE SOUTHERN COAL FIELDS OF WV/VA AND NORTHERN MOUNTAIN
COUNTIES...AS THESE AREAS HAVE RECEIVED THE MOST PRECIPITATION FROM
RECENT RAINS. BULK OF PRECIPITATION LOOKS TO MOVE OUT OF THE CWA
AFTER 20Z MONDAY.
PREVIOUS DISCUSSION FOLLOWS...
CONVECTION TO THE SOUTHWEST HAS ROBBED SOME OF OUR MOISTURE INFLOW
THIS AFTERNOON...ALLOWING THE RAIN TO BREAK UP INTO A MORE SHOWERY
PATTERN. AS SURFACE WAVE MOVES OFF TO THE EAST...EXPECT COVERAGE TO
WANE OVER THE NEXT FEW HOURS...WITH A RELATIVE LULL IN ACTIVITY
DURING THE EVENING HOURS.
ATTENTION THEN TURNS TO NEXT SHORTWAVE...CURRENTLY NEAR THE
MISSISSIPPI RIVER OVER AR/LA. MODELS ARE FAIRLY SIMILAR IN DRAGGING
THIS WAVE INTO THE CENTRAL APPALACHIANS LATE TONIGHT/MONDAY
MORNING. PWAT VALUES OF 1.2 TO 1.4 INCHES...UPPER DIVERGENCE
BULLSEYE FROM RRQ OF H250 JET...PLUS DEFORMATION AXIS OVER CWA POINT
TO HEAVY RAIN POTENTIAL. TARGET AREA IS EASTERN MOUNTAIN COUNTIES
PLUS A BUFFER TO THE WEST...RUNNING FROM MINGO COUNTY NORTHEAST TO
HARRISON COUNTY. MOST MODELS PUT DOWN A 2+ AXIS OF QPF FROM THIS
SYSTEM...BUT THERE ARE SUBTLE DIFFERENCES IN PLACEMENT. MODEL QPF
MAY BE OVERDONE...ESPECIALLY SINCE THUNDERSTORMS APPEAR
UNLIKELY...BUT HAVE SUFFICIENT CONFIDENCE AND MODEL AGREEMENT TO ERR
ON THE SIDE OF CAUTION AND ISSUE WATCH. WETTEST AREAS ARE
COALFIELDS OF VA/WV AS WELL AS THE NORTHERN MOUNTAIN COUNTIES NEAR
EKN. THINK 1.5 TO 2.0 INCHES IN 12 HOURS ARE NEEDED TO CAUSE
PROBLEMS...WHICH IS WITHIN THE ENVELOPE OF POSSIBILITY. HEAVIEST
RAINS WILL FALL BETWEEN 08Z AND 15Z. RAN WATCH FROM MIDNIGHT TO 4PM
AROUND THIS PERIOD. SOUTHEAST OHIO WILL BE SPARED THE RAIN FOR THE
MOST PART...HAVE CHANCE POPS WEST OF THE OHIO RIVER BOTH TONIGHT AND
MONDAY. ACTIVITY STARTS TO TAIL OFF AFTER 16Z AS SHORTWAVE AND DEEP
MOISTURE ROTATE OUT. TEMPERATURES A GENERAL BLEND OF MET/MAV FOR
BOTH TONIGHT AND MONDAY.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
THE MID LEVEL IMPULSE...THAT WE ARE CONCERNED ABOUT...SHOULD BE GONE
WELL BEFORE 00Z TUESDAY. YET...THE OLD FRONTAL BOUNDARY MAY SINK
SOUTH...BUT REALLY NEVER GOES AWAY. WEAK MID AND LOW LEVEL FLOW
EXPECTED INTO TUESDAY ALONG WITH ANOTHER...BUT WEAKER...UPPER AIR
DISTURBANCE PASSING ON TUESDAY.
LEFT SOME 30 TO 40 POPS TUESDAY AFTERNOON. DID NOT TOTALLY BUY THE
STRONGER 12Z NAM SOLUTION AND THUS HIGHER MET MOS POPS FOR TUESDAY.
THINKING ANOTHER LULL IN PCPN TUESDAY NIGHT INTO WEDNESDAY
MORNING...BEFORE APPROACH OF NEXT UPPER AND SURFACE FEATURE FROM THE
WEST/OHIO VALLEY. POPS THEN INCREASING WEDNESDAY AFTERNOON.
WEAK LOW LEVEL FLOW FROM SE SHOULD KEEP MOUNTAIN TEMPS IN CHECK ON
TUESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT ENTERS THE AREA WED NT AND THEN STALLS IN OR NEAR THE
AREA...UNTIL ANOTHER SHORT WAVE TROUGH / COLD FRONT ARRIVE SAT.
THIS FEATURE WAS ABSENT IN THE GFS BUT PRESENT IN THE ECMWF AND
GEM-NHEM...THE FASTER ECMWF PREFERRED BY HPC AND REFLECTED IN THIS
PACKAGE. THE WEATHER PATTERN HEADING INTO NEXT WEEKEND SEEMS A BIT
MORE TAME COMPARED WITH THIS WEEKEND...BUT THE MID WEEK SYSTEM COULD
STILL TURN OUT TO BE SOMEWHAT WET IN TERMS OF QPF.
USED HPC / MOSGUIDE BLEND FOR MOST OF THE TEMPERATURES WITH NO MAJOR
DEVIATIONS FROM NORMAL SLATED IN WHAT IS BASICALLY PROGRESSIVE ZONAL
FLOW ALOFT.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
06Z MONDAY THROUGH 06Z TUESDAY...
STRONGER SHIELD OF RAIN WILL THROUGH THE LOWLANDS AND OHIO RIVER
VALLEY OVER THE NEXT FEW HOURS...WITH IFR CEILINGS AND MVFR
VISIBILITIES. PERIODS OF HEAVIER RAINFALL WILL DROP VISIBILITIES
TO IFR AS WELL. AFTER RAIN LIFTS OUT...MVFR CEILINGS WILL REMAIN.
CEILINGS SLOWLY IMPROVE INTO MONDAY NIGHT...BUT WITH FOG LIKELY TO
DEVELOP.
AVIATION OUTLOOK /BEYOND 06Z TUESDAY/...
IFR CONDITIONS EXPECTED TO LINGER INTO MONDAY NIGHT WITH WITH LEFTOVER
SHOWERS/FOG.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ015-016-018-024>040-
046-047.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...KTB/CL/TRM
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...TRM
AVIATION...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 331 PM EDT SUN MAY 3 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019- 020-041945- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-RITCHIE- DODDRIDGE- 331 PM EDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ015-016-018-024>040-046-047-041945- DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 331 PM EDT SUN MAY 3 2009 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
The national radar mosaic for the moment the first event began.
7 heavy rain, 5 flood. Local standard time, as filed.
Small stream flooding blocked roads. The Little Kanawha River downstream of Burnsville flooded. However,no homes or business were reported to have been damaged.
The West Fork of the Little Kanawha River and its feeder streams flooded roads and homes. Later that day, the main stem of the Little Kanawha River flooded. The crest at Grantsville was just over 1 foot about flood stage, cresting near 37 feet overnight on May 4th into the 5th. In the county, 2 homes had major damage, while several other homes received minor damage. Three businesses also received damage. The elememtary school in Arnoldsburg got about 17 to 18 inches of water inside. School employees moved vulnerable supplies to higher ground before the water spilled inside. One church had a basement classroom damaged.
Small stream flooding was followed quickly by river flooding. The Little Kanawha River created around 28.3 feet in Glenville. Flood stage is 23 feet. Four homes had water inside in Sand Fork. The Red Cross opened a shelter in Sand Fork with at least 4 families being housed. One home had major damage in the county, while 10 others had minor damage. One business had 4 inches of water on its first floor. In the city of Glenville, a few homes had water in their basements. The emergency manager said, We've been very lucky with only a few homes and buinesses getting water inside.
Streams overflowed and blocked roads, including John Street in the city of Weston. The West Fork River remained high into the night.
Roads were blocked by small streams and then from the swollen West Fork River. The river crested just of 17 feet at Clarksburg. Flood stage is 14 feet. No damage was reported to homes or businesses.
A 34 year old woman was killed, when a 70 foot tall tree fell up a slight hill and smashed through the middle of her mobile home. She was sitting inside watching television. The freak accident occurred as the heavier rains were diminishing. The ground was saturated with some soil erosion around the tree. The wind was blowing at about 10 to 20 mph. Her husband and 2 children were also inside. Her 6 year old daughter was slightly injured with abrasions on her leg.
Emergency responders were slowed by water over the roads from small streams. A fire truck became stuck in the water and had to be removed by a large tow truck.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Harrison | 2009-05-04 | 34 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162628, 162629, 162630, 162632, 162633, 162645, 162638, 162639, 162640, 162642, 162644, 162643.